Missouri, 2020

Flood in Missouri, February 12 to 29, 2020

February 12 to 29, 2020 · NWS PAH · 1 event in 1 county or zone

Minor flooding occurred on the Mississippi River at New Madrid. Low-lying woods and fields in the floodplain were inundated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred on the Mississippi River at New Madrid. Low-lying woods and fields in the floodplain were inundated. A few low-lying roads were closed. The flooding continued into March. A very wet February contributed to another period of river flooding. At Cape Girardeau, it was the tenth wettest February on record with 4.97 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 12, 5:42 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 12, 5:42 AM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
542 AM CST Wed Feb 12 2020

.UPDATE...
Issued at 542 AM CST Wed Feb 12 2020

Updated aviation section for 12z TAF package.

&&

.SHORT TERM...(Today through Friday night)
Issued at 239 AM CST Wed Feb 12 2020

Models take a surface low over middle Tennessee by 00z Thursday,
then over Pennsylvania by 12z Thursday. Rain will spread north
across the PAH forecast this morning, and continue through early
this evening. Rain will taper off from southwest to east from mid
evening through the overnight, with dry conditions expected across
our region by 12z.

The farther east track has lowered our rainfall totals a little,
but we are still expecting one to one and half inches, with
isolated higher amounts mainly across west Kentucky. Ground
conditions are saturated, and even the lesser rain amounts Monday
resulted in water over some roads and significant rises in our
smaller river and creeks. These amounts today into tonight in a
shorter time frame are a concern, so our ongoing Flash Flood
Watch looks good.

For our northern counties, precipitation may mix with some snow at
the onset today and before ending tonight, but no impacts are
expected.

Behind this system, surface high pressure will build in from the
northwest. This will bring much colder air into the middle
Mississippi and lower Ohio valleys for the end of the work week.
Highs Thursday will be in the 30 to 40 degree range, then in the
middle 20s to lower 30s on Friday. Lows Friday morning will be in
the upper single digits to middle teens, with wind chill readings
in the single digits. These readings will be around 15 degrees
below normal. Fortunately, at least we will have some welcome
sunshine.

The high will move off to our east on Friday, and winds will be
gradually shifting back to the south Friday night. This will
result in temperatures moderating a little, with lows Saturday
morning only around 5 degrees below seasonal normals.

.LONG TERM...(Saturday through Tuesday)
Issued at 239 AM CST Wed Feb 12 2020

A few significant changes made to the long term. We are going with a
dry forecast Saturday through Sunday. None of the latest guidance or
WPC supports PoPs at this time. A weak front will move into the area
by Sunday morning as weak mid level energy moves over the area.
There may be an increase in clouds, but that's about it.

Focus will then shift out west, to a trough that model consensus has
moving across the central Rockies, ending up over the Plains by
Tuesday morning. The response at the surface will be low pressure
over the central Plains, with a warm front extending east across the
MS Valley region to the Carolina's Monday. A surge of moisture
across the area, and increasing forcing as the upper trough
approaches, means a chance of showers Monday through Tuesday night.
Pops should peak Tuesday, with the passage of a cold front,
diminishing from NW to SE Tuesday night into Wednesday. There may be
a few thunderstorms Monday night into Tuesday. Temperatures in the
long term will be near normal Saturday, then above normal Sunday
through Tuesday.

&&

.AVIATION...
Issued at 542 AM CST Wed Feb 12 2020

VFR conditions will lower to MVFR and IFR between 15z and 18z as
light to moderate rain continues to spread north across the TAF
sites. IFR cigs will become predominant after 18z, with vsbys
varying between MVFR and IFR. Brief dips to LIFR cigs are
possible.  Winds will be out of the northeast to east at 5 to 10
kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>022.

&&

SHORT TERM...RST
AVIATION...RST
Hazardous weather outlook, Feb 12, 4:08 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
408 AM CST Wed Feb 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
408 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the entire area through 6AM
Thursday. Widespread moderate to heavy rain is expected across
the region, generally in the one to one and a half inch range.
Locally heavier amounts are possible. See the Flash Flood Watch
product for details.

A blast of arctic air will produce wind chills in the single
digits Friday morning.

Locally heavy downpours cannot be ruled out Tuesday. Isolated
thunderstorms will be possible.

Points along several rivers are rising and are currently flooding
or projected to flood soon. See the River Flood Warnings and
Statements for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy downpours cannot be ruled out Tuesday. Isolated
thunderstorms will be possible.

Flooding will occur or continue on many area rivers. See the
River Flood Warnings and Statements for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, rainfall reports and
any reports of flooding would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Madrid

When
February 12, 9:00 AM CST to February 29, 11:59 PM CST
Where
New Madrid County, 1.73 mi S of New Madrid to 4.02 mi NE of Linda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.575, -89.535

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872378.